Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this flash flood watch at May 2, 2017, 4:09 AM CDT for 6 counties in Kansas. It took effect at May 3, 2017, 1:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2017, 4:09 AM CDT (09:09 UTC)
- In effect from
- May 3, 2017, 1:00 AM CDT
- Expired
- May 3, 2017, 10:51 AM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
Counties Allen County, KS, Chautauqua County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 139 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173 WGUS63 KICT 020909 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 409 AM CDT Tue May 2 2017 ...Heavy rain southern and southeast Kansas tonight into Wednesday morning... KSZ072-095-096-098>100-022315- /O.NEW.KICT.FF.A.0002.170503T0600Z-170504T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Iola, Humboldt, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 409 AM CDT Tue May 2 2017 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN Wichita HAS ISSUED A * Flash Flood Watch FOR a portion of Southeast Kansas, including the following areas, Allen, Chautauqua, Labette, Montgomery, Neosho, and Wilson. * From late tonight through Wednesday evening. * Areas of moderate to heavy rainfall will impact southern and southeast Kansas tonight into Wednesday morning, as a storm system strengthens across Mid-America. Rainfall amounts should reach one inch for many areas, with locally higher amounts likely exceeding 2 to 3 inches. Southeast Kansas is most susceptible to additional flooding, due to recent very heavy rainfall, ongoing river and areal flooding concerns and saturated soils. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
3 follow-up statements
945 WGUS63 KICT 022013 FFAICT Flood Watch National Weather Service Wichita KS 313 PM CDT Tue May 2 2017 ...Heavy rain across Southern Kansas tonight into early Wednesday... KSZ072-095-096-098>100-031015- /O.CON.KICT.FF.A.0002.170503T0600Z-170504T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Iola, Humboldt, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 313 PM CDT Tue May 2 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING... THE Flash Flood Watch CONTINUES FOR * a portion of Southeast Kansas, including the following areas, Allen, Chautauqua, Labette, Montgomery, Neosho, and Wilson. * From 1 AM CDT Wednesday through Wednesday evening. * Areas of moderate to heavy rain will impact Southern Kansas tonight into Wednesday morning, as a storm system strengthens across the Central Plain. Rainfall amounts should reach one inch for many areas, with locally higher amounts likely exceeding 2 inches. Southeast Kansas is most susceptible to additional flooding, due to recent very heavy rain and ongoing river flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
059 WGUS63 KICT 030825 FFAICT Flood Watch National Weather Service Wichita KS 325 AM CDT Wed May 3 2017 KSZ072-095-096-098>100-040000- /O.CON.KICT.FF.A.0002.000000T0000Z-170504T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Iola, Humboldt, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 325 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT TODAY... THE Flash Flood Watch CONTINUES FOR * A portion of Southeast Kansas, including the following areas, Allen, Chautauqua, Labette, Montgomery, Neosho, and Wilson. * Through Today. * A large thunderstorm complex with locally heavy rainfall rates will move eastward across the watch area this morning. Widespread 1 to 2 inch rainfall amounts are likely, with locally higher amounts exceeding 2 inches. With the ground nearly saturated to saturated in southeast Kansas, these rainfall rates will likely result in excessive runoff and potential flooding of low-lying areas, streams, and creeks. A few main stem rivers will likely experience significant rises, with renewed or aggravated flooding along especially the Neosho River. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead To flash flooding. Flash flooding is a very dangerous situation. Remember to turn around...don't drown. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
542 WGUS63 KICT 031551 FFAICT Flood Watch National Weather Service Wichita KS 1051 AM CDT Wed May 3 2017 KSZ072-095-096-098>100-031700- /O.CAN.KICT.FF.A.0002.000000T0000Z-170504T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Iola, Humboldt, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1051 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH IS CANCELLED... THE Flash Flood Watch FOR a portion of Southeast Kansas HAS BEEN CANCELLED. Some lingering areal flooding will continue over portions of Allen county and portions of southeast Kansas. But the imminent threat of flash flooding has ended, as the the heaviest rainfall has moved east of the area. $$ Ketcham
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at May 2, 3:50 AM CDT, 19 minutes earlier.
Area forecast discussion, May 2, 3:50 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 350 AM CDT Tue May 2 2017 .SHORT TERM...(Today through Thursday night) Issued at 346 AM CDT Tue May 2 2017 Forecast highlights focus around heavy rain potential southern Kansas overnight into Wednesday morning, with rather quiet and warmer weather expected Thursday through the weekend. A shortwave trough approaching from the northwest is expected to deepen/strengthen considerably across the region tonight into Wednesday, spreading areas of moderate to heavy rain across generally the southern half of Kansas. GFS, NAM and ECMWF are all in fairly good agreement, spreading widespread 0.50 to 1.50 inches across southern and southeast Kansas. Moisture/instability will be lacking with this system, so likely will not be looking at widespread intense rainfall rates (i.e. 1-2 inches per hour). However, impressive 800-600mb warm advection and frontogenesis should concentrate a fairly narrow intense west-east oriented precipitation band, producing locally 2-3+ inches somewhere across southern/southeast Kansas after midnight into Wednesday morning. Even though rainfall rates alone will likely be insufficient to produce flash flooding with this system, antecedent rainfall and soil moisture, along with various rivers still running bankful or in flood, and continued flooding of low- lying areas dictates the need for some sort of flood watch product. Per interoffice collaboration, we decided on a flash flood watch over southeast Kansas tonight through Wednesday. Furthermore, marginal instability coupled with strong deep layer effective shear may promote a few storms with marginally severe hail over far southern Kansas overnight. With widespread rainfall exiting to the east, scattered showers and thunderstorms should redevelop Wednesday afternoon west of I-135, ahead of the approaching deep shortwave trough and underneath cold air aloft. MUCAPE values around 500 j/kg owing to the steep lapse rates could promote small hail and brief heavy rain with this activity. Loss of daytime heating should kill this activity around sunset. Same could be true for Thursday afternoon- evening over extreme eastern Kansas, although probably not as widespread as Wednesday afternoon-evening activity. .LONG TERM...(Friday through Monday) Issued at 346 AM CDT Tue May 2 2017 Deterministic models and ensemble consensus continue to strongly support an omega blocking pattern developing across the Nation late week into next week (deep upper lows western and eastern CONUS, amplified ridge central CONUS). This will support fairly quiet, sunny and warmer weather across the Heartland late week and through the weekend, with daytime temperatures climbing through the 70s to near 80 degrees. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1140 PM CDT Mon May 1 2017 Mid-level clouds will continue to spread across the area for tonight and linger into Tuesday. Meanwhile winds will switch to the north then veer to the northeast/east during the afternoon hours on Tuesday. VFR conditions will prevail for all TAF sites across central and south central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 49 60 46 / 10 90 60 30 Hutchinson 69 47 60 44 / 10 80 60 30 Newton 68 48 58 44 / 10 80 60 30 ElDorado 69 48 58 43 / 10 90 70 20 Winfield-KWLD 73 50 60 45 / 10 100 70 20 Russell 65 45 60 42 / 10 50 60 20 Great Bend 67 45 60 42 / 10 60 60 20 Salina 67 47 60 44 / 0 50 50 30 McPherson 67 47 59 44 / 10 70 60 30 Coffeyville 73 51 58 43 / 10 100 90 20 Chanute 69 50 55 42 / 0 100 90 20 Iola 69 49 55 42 / 0 90 90 30 Parsons-KPPF 72 50 56 43 / 10 100 90 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from late tonight through Wednesday evening for KSZ072-095-096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...CDJ
Hazardous weather outlook, May 1, 11:48 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1148 PM CDT Mon May 1 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030500- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1148 PM CDT Mon May 1 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Flooding continues along the Neosho River in far Southeast Kansas. For further details, please listen for updated Flood Statements. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding will continue on the Neosho River until mid-week. Be sure to listen for updated Flood Statements for further details. Thunderstorms are likely across Southern Kansas Tuesday Night and Wednesday Morning. While a few stronger thunderstorms with nickel sized hail are possible, the greatest threat is heavy rainfall that is likely to cause further flooding, especially in Southeast Kansas. The forecast should be monitored closely, especially if you live in Southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.